Texas, 2018

Flash Flooding and Damaging Wind in Texas, July 31, 2018

July 31, 2018 · NWS SHV · 3 events in 1 county or zone

Scattered showers and thunderstorms developed over portions of Deep East Texas during the overnight and through the morning hours of July 31st, near an old outflow boundary from a complex of thunderstorms that dissipated during the early afternoon hours of July 30th over North Texas. An approaching positive tilt upper level trough diving south through the Southern Plains enhanced large scale…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed over portions of Deep East Texas during the overnight and through the morning hours of July 31st, near an old outflow boundary from a complex of thunderstorms that dissipated during the early afternoon hours of July 30th over North Texas. An approaching positive tilt upper level trough diving south through the Southern Plains enhanced large scale forcing near this surface boundary during the overnight hours, which persisted for several hours across Angelina County. Given the available instability, isolated strong to severe thunderstorms developed just north of Lufkin just prior to daybreak, resulting in damaging winds which downed several trees and power lines in the Redland community. These storms also produced prolonged period of heavy rainfall, which resulted in flash flooding across Lufkin and Eastern Angelina County, where widespread rainfall amounts of three to in excess of six inches fell across these areas. The heavy rainfall ended by mid-morning on the 31st as the storms pushed southeast into Southeast Texas and Southwest Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 31, 4:56 AM CST, 29 minutes earlier.

Area forecast discussion, Jul 31, 4:56 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
556 AM CDT Tue Jul 31 2018

.AVIATION...

Convection continues to grow in coverage and intensity early this
morning affecting the airspace mainly along and south of the I-20
Corridor of Northeast Texas and Northern Louisiana. Starting to
see some showers and isolated thunderstorms developing north of
the I-20 Corridor airspace as well across Northeast Texas and
Southwest Arkansas. Until we can get a cold front through the
region later today from the north and west, scattered to numerous
showers and thunderstorms will continue to be possible across all
terminal locations. Looks like the back edge of the convection
will be moving through the TYR/GGG/TXK terminals by mid to late
morning and through the LFK/SHV/ELD by later this afternoon.

Have prevailed VCTS at all terminals this morning with TEMPO
groups covering reductions in VSBY and much lower MVFR ceilings
until the front moves through and the convection ends as mentioned
above.

Look for variable winds with the convection today with post-
frontal NW-NE winds near 10kts before decoupling overnight.

13

&&

.PREV DISCUSSION... /issued 337 AM CDT Tue Jul 31 2018/

SHORT TERM.../Today through Wednesday/

Regional mosaic radar trends early this morning have shown an
uptick in convection along a residual outflow boundary across our
extreme southern zones. This boundary has remained stationary
through much of the overnight hours and was the remnant boundary
from the weakened MCS that traversed across our region on Monday.
The second area of concern was struggling showers and isolated
thunderstorms noted along the Middle Red River Valley of Northeast
Texas, Southeast Oklahoma and Southwest Arkansas. This activity
was associated with a deepening positively tilted upper level
trough axis across the Southern Plains extending into the Mid Miss
Vally which is forecast to move very little through the day. The
outflow boundary to our south did a number on low level moisture
and favorable low level flow to feed the trough as northwesterly
flow is forecast everywhere north of the outflow boundary to our
south today. Combine that with drier air expected to get entrained
into the trough from the west through the day should result in not
much more than scattered convection in association with the
trough, much less than what the models have been forecasting the
last couple days. Cold front in association with the upper level
trough is difficult to locate but taking a look at Equivalent
Potential Temperature Surfaces, the front appears to be located
across extreme northern Texas into Southeast Oklahoma as of 07z.
This boundary should be near or to the southeast of the I-30
Corridor by 18z today and near a LFK/SHV/ELD line by 00z tngt
before stalling in that general vicinity overnight. Despite all
the above reasoning, short term progs are in pretty descent
agreement with scattered to numerous showers and thunderstorms
today along and ahead of both boundaries and therefore, did not
stay too far from previous forecast concerning pops with the best
coverage expected to be across our southern and eastern most
zones.

Cooler, drier air will continue to funnel into all but our
southeast third overnight and thus, ended pops across our
northwest zones this evening with the possibility of at least
scattered convection continuing through the evening hours tonight
across our southeast third ahead of the sfc cold front. The front
should mix south and east through the remainder of our region
during the day Wednesday without much in the way of additional
precipitation chances.

13

LONG TERM.../Wednesday Night through Monday Night/

An upper trough axis will still be located from the Western Great
Lakes south-southwest along the Mississippi River into Northeast
Louisiana and to the Gulf Coast. Despite the proximity of this
trough, subsidence from a surface high pressure over Oklahoma and
dry air advection from the northerly surface winds will keep the
chances for rain very low until Friday.

A weak mid-level shortwave trough will remain over Arkansas between
two upper ridges and cut off from the Westerlies until Sunday. As a
surface lee trough develops over the Highs Plains and a broad
surface high develops over the Eastern CONUS, southerly low-level
flow will return bringing Gulf moisture back into the region. This
will also re-introduce the chance for isolated to widely scattered
diurnal convection each day from Friday through Monday, mainly east
of a line from Tyler TX to De Queen AR. Chances for rain will
gradually decrease and become more confined to Deep East Texas and
Central Louisiana as the cut off shortwave trough moves east and a
retrograding upper ridge moves overhead.

Temperatures will generally be around climatological norms through
Saturday. However, as rain chances become more limited, temperatures
will gradually warm. Daytime temperatures should be in the the mid
90s for most locations by the end of the weekend.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  70  92  70 /  60  10   0   0
MLU  84  69  90  68 /  70  30  10  10
DEQ  86  63  90  64 /  10   0   0   0
TXK  85  66  89  68 /  30   0   0   0
ELD  86  65  90  64 /  50  10   0   0
TYR  90  69  92  71 /  40   0   0   0
GGG  89  69  91  69 /  50   0   0   0
LFK  88  69  93  70 /  70  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

CN/13/13
Hazardous weather outlook, Jul 31, 4:32 AM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
532 AM CDT Tue Jul 31 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011115-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
532 AM CDT Tue Jul 31 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are likely across much of the Four State
Region today and into this evening, especially southeast of the
Interstate 30 corridor. Locally heavy rainfall, gusty winds, and
frequent cloud to ground lightning are likely with any storms that
develop. A couple of storms could also become severe, mainly
across portions of Louisiana and East Texas south of Interstate
20. Damaging winds will be the primary threat. The storms should
gradually move southeast and out of the area by midnight tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated to widely scattered thunderstorms will be possible during
peak daytime heating each day beginning on Friday and continuing
into Monday. Gusty winds, heavy downpours, and dangerous cloud to
ground lightning will be possible.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed across portions of
Louisiana and East Texas today and into this evening.

09

In the hours before

Special weather statement, Jul 30, 11:43 PM CST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1243 AM CDT TUE JUL 31 2018

LAZ018-020-310645-
Natchitoches LA-Grant LA-
1243 AM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRANT AND
SOUTHEASTERN NATCHITOCHES PARISHES UNTIL 145 AM CDT...

At 1243 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Kurthwood to near Flatwoods
to near Colfax. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Alexandria, Colfax, Kisatchie, Cloutierville, Bellwood, Chopin and
Gorum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3137 9303 3136 9320 3161 9322 3155 9263
      3145 9233 3139 9266 3141 9267 3140 9270
      3142 9268 3143 9269 3145 9268 3145 9271
      3147 9269 3152 9272 3142 9285 3142 9287
      3139 9291 3137 9292 3137 9295 3135 9295
TIME...MOT...LOC 0543Z 284DEG 17KT 3150 9311 3148 9286 3147 9264

09
Special weather statement, Jul 31, 1:09 AM CST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
209 AM CDT TUE JUL 31 2018

LAZ017>020-310815-
Winn LA-Natchitoches LA-Grant LA-Sabine LA-
209 AM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRANT...CENTRAL
NATCHITOCHES...NORTHEASTERN SABINE AND SOUTHWESTERN WINN PARISHES
UNTIL 315 AM CDT...

At 209 AM CDT, Doppler radar was tracking a strong thunderstorm near
Natchitoches, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Natchitoches, Montgomery, Allen, Provencal, Natchez, Clarence,
Robeline, Atlanta, Powhatan, Cloutierville, Melrose, Grand Ecore,
Bellwood, Chopin, St. Maurice, Flora, Bermuda, Aloha, Marthaville and
Hagewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3168 9345 3189 9341 3182 9261 3142 9285
TIME...MOT...LOC 0709Z 284DEG 17KT 3168 9312

09
Special weather statement, Jul 31, 1:15 AM CST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
215 AM CDT TUE JUL 31 2018

TXZ152-153-165>167-310815-
Sabine TX-Angelina TX-Nacogdoches TX-San Augustine TX-Shelby TX-
215 AM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NACOGDOCHES...SOUTH
CENTRAL SHELBY...WESTERN ANGELINA...NORTHERN SAN AUGUSTINE AND
NORTHWESTERN SABINE COUNTIES UNTIL 315 AM CDT...

At 214 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bland Lake to 8 miles southeast of Martinsville
to near Lufkin to 7 miles west of Apple Springs. Movement was
southeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lufkin, Diboll, Milam, Hudson, Huntington, San Augustine, Melrose,
Woden, Pollok, Rosevine, Macune, Etoile, Bland Lake, Burke, Chireno,
Denning, Sexton, Calgary, Clawson and Central.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3115 9485 3123 9486 3126 9490 3128 9488
      3130 9490 3132 9490 3134 9496 3138 9495
      3142 9500 3146 9496 3149 9487 3163 9438
      3168 9404 3149 9372 3148 9375 3147 9375
      3145 9371 3141 9401 3128 9445 3112 9479
TIME...MOT...LOC 0714Z 295DEG 13KT 3156 9414 3154 9431 3140 9475 3125
9508

09
Special weather statement, Jul 31, 2:07 AM CST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
307 AM CDT TUE JUL 31 2018

TXZ152-165>167-310900-
Sabine TX-Angelina TX-Nacogdoches TX-San Augustine TX-
307 AM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NACOGDOCHES...
ANGELINA...SAN AUGUSTINE AND SOUTHWESTERN SABINE COUNTIES UNTIL 400
AM CDT...

At 307 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Huntington, or 16 miles north of Rockland, moving east
at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lufkin, Diboll, Huntington, Pineland, Macune, Etoile, Burke, Zavalla,
Chireno, Broaddus, Denning, Fairmount, Shawnee, Bronson, McElroy,
Homer, Dolan and Chinaquapin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3110 9465 3109 9467 3110 9474 3115 9485
      3123 9487 3155 9422 3117 9368 3116 9391
      3114 9404 3111 9406 3103 9447
TIME...MOT...LOC 0807Z 277DEG 32KT 3123 9443

09

The radar

The Shreveport radar (KSHV), 144 km away, was scanning. The volume nearest the first event began at 11:22 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Angelina

When
July 31, 5:25 AM CST
Where
Angelina County, 1.86 mi SSE of Redland
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.395, -94.718

Several trees and power lines were downed along Highway 59 between FM 2021 and Winston 8 Ranch Road in the Redland community.

Flash Flood, Angelina

When
July 31, 6:00 AM CST to 9:00 AM CST
Where
Angelina County, 0.53 mi S of Lufkin to 1.21 mi SW of Herty
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.342, -94.730

TxDOT reported via Twitter that vehicles were stranded in high water at the Frank Street Underpass as well as in between Timberland Drive and Denman Avenue in Lufkin.

Flash Flood, Angelina

When
July 31, 6:30 AM CST to 9:00 AM CST
Where
Angelina County, 0.8 mi ESE of Shawnee to 1.24 mi E of Shawnee
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.218, -94.507

High water was reported across Highway 69 south between Huntington and Zavalla.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762354, 762355, 762356.